Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Pueblo, CO

March 27, 202110 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Mar 27, 2021, 2:51 PM MDT for 10 counties in Colorado. It took effect at Mar 29, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2021, 2:51 PM MDT (20:51 UTC)
In effect from
Mar 29, 2021, 12:00 PM MDT
Expired
Mar 28, 2021, 10:47 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS85 KPUB 272051
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MDT Sat Mar 27 2021

...A Fire Weather Watch is in effect Monday afternoon and early
Monday evening for low humidity values, very warm temperatures 
and strong gusty winds. This includes fire weather zones 
227...228...229... 230...231...232...233...234... 235...236 and 
237...which includes all of the southeast Colorado Plains 
excluding northern El Paso county. 

COZ227>237-281300-
/O.NEW.KPUB.FW.A.0004.210329T1800Z-210330T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
251 PM MDT Sat Mar 27 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 227...228...229...230...231...232...233...234...
235...236 AND 237...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Hodanish
2 follow-up statements
788 
WWUS85 KPUB 281004
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
404 AM MDT Sun Mar 28 2021

...A Fire Weather Watch remains in effect Monday afternoon through 
early Monday evening for low humidity values, strong gusty winds, 
high Haines indices and dry fuels. This includes fire weather 
zones 227 through 237, which includes the I-25 corridor from the 
Colorado Springs area to the New Mexico border, and the southeast 
Colorado plains...

COZ227>237-290215-
/O.CON.KPUB.FW.A.0004.210329T1800Z-210330T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
404 AM MDT Sun Mar 28 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY,
AND HIGH HAINES INDICES FOR FIRE WEATHER ZONES 227...228...229...
230...231...232...233...234...235...236 AND 237...

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
488 
WWUS85 KPUB 281647
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1047 AM MDT Sun Mar 28 2021

...A Red Flag Warning is in effect from Noon to 8PM MDT on  
Monday for low humidity values, strong gusty winds, high Haines 
indices, and dry fuels. This includes fire weather zones 222, 
224, and 227 through 237, which includes the San Luis Valley, 
eastern Fremont County, the I- 25 corridor from the Colorado 
Springs area to the New Mexico border, and the southeast Colorado 
plains...

COZ227>237-290900-
/O.UPG.KPUB.FW.A.0004.210329T1800Z-210330T0200Z/
/O.NEW.KPUB.FW.W.0010.210329T1800Z-210330T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
1047 AM MDT Sun Mar 28 2021

...RED FLAG WARNING IN EFFECT NOON TO 8 PM MDT MONDAY FOR LOW
HUMIDITY VALUES, STRONG GUSTY WINDS, HIGH HAINES Indices, AND DRY
FUELS FOR FIRE WEATHER ZONES 227...228...229... 230...231...232...
233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for low humidity values, strong gusty winds, high Haines 
indices and dry fuels, which is in effect from noon to 8 PM MDT 
Monday. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...West 20 to 30 mph with gusts up to 45 mph over most of
  the region, but locally higher wind gusts up to 60 mph over the
  southern I-25 corridor, the foothills of the Ramparts 
  Mountains, and the base of Cheyenne Mountain.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ224-290900-
/O.NEW.KPUB.FW.W.0010.210329T1800Z-210330T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
1047 AM MDT Sun Mar 28 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR LOW
HUMIDITY VALUES, STRONG GUSTY WINDS, HIGH HAINES Indices, AND DRY
FUELS FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for low humidity values, strong gusty winds, high Haines 
indices and dry fuels, which is in effect from noon
to 8 PM MDT Monday.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph over most
  of the San Luis Valley, but locally wind gusts up to 55 mph over
  the southwestern portions of the San Luis Valley.

* Relative Humidity...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-290900-
/O.NEW.KPUB.FW.W.0010.210329T1800Z-210330T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
1047 AM MDT Sun Mar 28 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR LOW
HUMIDITY VALUES, STRONG GUSTY WINDS, HIGH HAINES Indices, AND DRY
FUELS FOR FIRE WEATHER ZONE 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning for low humidity values, strong gusty winds, high Haines 
indices and dry fuels, which is in effect from noon
to 8 PM MDT Monday.

* Affected Area...Fire Weather Zone 222.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 11 percent.

* Impacts... Western Fremont County still has snow cover, so the
  fuels are not cured for critical fire weather conditions. The
  Red Flag Warning is primarily for eastern Fremont County,
  including Canon City, Penrose, and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Mar 27, 2:41 PM MDT, 10 minutes earlier.

Area forecast discussion, Mar 27, 2:41 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
241 PM MDT Sat Mar 27 2021

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Mar 27 2021

Aside from a few convective snow showers over the southern Sangre de
Cristo Mountains, dry conditions have been observed everywhere else.
Gusty northerly winds have been observed over the plains and over
the mountain valleys, with gusts around 40 mph over the far eastern
plains.

Dry conditions are expected throughout the short term forecast
period. Low temperatures will be right around average for this time
of year, with values in the low to mid 20s over the plains, the
teens to low 20s over the mountain valleys, and the single digits
over the mountains.

A lee cyclone is expected to form over the adjacent plains tomorrow
afternoon, which will bring some 15 to 20 mph wind gusts over the
southeastern plains. There will be spotty critical fire weather
conditions over the southeastern plains, but it is not widespread
enough for any fire weather highlights. I bumped up temperatures
over the mountain valleys and plains by a few degrees to line up
more with MOS guidance. Expect high temperatures to be in the mid
60s to low 70s over the plains, the mid 50s to low 60s over the
mountain valleys and Teller County, and the 20s to 40s over the
mountains, depending on elevation.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Mar 27 2021

...Active Period Monday and Tuesday: Fire Weather/Winter Weather
and Strong Winds...

The Monday through Tuesday time frame is the main concern during
this long term forecast period. Meteorological conditions for
extreme fire behavior appear to be increasing for the Monday
afternoon/early evening time period. RH values in the low 10s/single
digits, winds of 20 to 40 mph and temps in the upper 70s to L80s are
likely per deterministic, statistical and ensemble guidance. The
only concern I have is if the front comes in quicker, it may
decrease the threat, but for now given the data at hand, I have
issued a FIRE WEATHER WATCH for all of the plains, excluding N El
Paso county. Note that we have talked to Pueblo Dispatch and they
stated that the fuels over most of the plains are favorable for fire
growth.

The next concern is how strong will the winds be prior to, and
after the front goes by. It appears at this time a pretty stealthy
frontal passage is likely and winds are going to be quite strong. At
this time it appears the strongest winds - prior to fropa - will be
down near Walsenburg. After fropa, we could also see a couple of
hours of strong winds.

Temps are likely going to crash after the front goes by and am
concerned about a flash freeze/flash blizzard-like conditions,
especially in El Paso county Monday night/early Tuesday morning. It
is still too early, but we will need to keep a close eye on the
potential for 2-3 hours of brief heavy, wind driven snow with the
strong frontogenetical forcing associated with this system. There is
a potential that the morning commute over the Pikes Peak region
Tuesday morning could be rather tedious. Winter weather highlights
may be needed due the combo of strong winds/crashing temps/snow over
the central mtns and Pikes Peak Region. Timing of when all of this
may happen still needs to be determined.

Temps will be sharply colder Tuesday compared to Monday. 70s and 80s
over the plains Monday will be replaced by 30s and 40s Tuesday. N El
Paso county may remain below freezing all day. It is possible the
temps values I have for maxes Tuesday may be too warm, and may need
to be lowered in later forecast cycles.

Wednesday we will be warming up, and will be in the 70s on most of
the plains by Thursday. The mild weather will continue into the
weekend. Confidence is high that we will see a sustained warming
trend into the weekend per low variability in the max temp ensemble
guidance. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Mar 27 2021

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Gusty winds will subside as the sun sets over all
TAF sites, leading to diurnal wind flow. Dry conditions are expected
throughout the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for COZ227>237.

&&

SHORT TERM...SKELLY
LONG TERM...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, Mar 27, 4:58 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
458 AM MDT Sat Mar 27 2021

COZ058>089-093>099-281100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
458 AM MDT Sat Mar 27 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will be possible across the
eastern plains on Monday due to low relative humidities and gusty
winds.

Some accumulating snow will be possible Tuesday over the central
mountains and I-25 corridor. Amounts are still uncertain but the
largest accumulations are expected over the Wet Mountains and
northern El Paso and Teller Counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/GARBEROGLIO

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.